St. John's Wort Reduces Chemotherapy Effects

From the WebMD Archives

April 9, 2002 -- Here's an important note for cancer patients taking the chemotherapy drug irinotecan. The herb St. John's wort can interfere with the drug's cancer-killing power, according to a report from the Netherlands. The effectiveness of other chemotherapy drugs may be similarly diluted by St. John's wort, say scientists presenting a report at the American Association for Cancer Research conference in San Francisco.

"Since about 50% of all drugs are metabolized by [this enzyme], the combination effect we found with St. John's wort and irinotecan might occur with many other anticancer agents," says Ron A.H.J. Mathijssen, MD, of the Rotterdam Cancer Institute in the Netherlands, in a news release.

"The problem is potentially more widespread than this single study shows," Mathijssen adds.

This comes on the heels of an FDA warning that St. John's wort (also known as hypericum) interferes with a long list of medications. These include a wide range of drugs used to treat conditions including HIV infection, heart disease, seizure, and cancer. It also affects drugs used to prevent transplant rejection and pregnancy.

In this study, three patients took an initial course of irinotecan. Three weeks later, they took both irinotecan and St. John's wort. Another group of patients received a combination of irinotecan and St. John's wort, followed three weeks by irinotecan alone -- to see how long the effect from St. John's wort would last.

The results: irinotecan effectiveness was significantly decreased when taken with St. John's wort.

Another finding: the effect lasted for more than three weeks after the two drugs were taken together.

"This means people have to realize that it's not good enough to stop using St. John's wort just prior to treatment with irinotecan," says Mathijssen.

So how long before treatment with irinotecan should patients stop using St. John's wort? "We do not know at this time," he says.-->

WebMD Health News Reviewed by Gary D. Vogin, MD
© 2002 WebMD, Inc. All rights reserved.